A patient of essential HTN is treated with usually effective doses of an ACEI. After a suitable period of time, BP has not been lowered satisfactorily. A thiazide is added to the regimen . Which of the following is most likely and earliest untoward outcome of this drug add on, for which you should monitor closely? (AIPG 2011)
|A||Fall of blood pressure sufficient to cause syncope|
|B||Onset of acute heart failure from depression of ventricular contractility|
|C||Paradoxical hypertensive crisis|
|D||Sudden prolongation of the P-R interval and increasing degrees of the heart block|
a. Although combined use of an ACE inhibitor [or angiotensin receptor blocker (ARB)] and a diuretic is quite common, great care must be taken when adding one of the drugs to therapy that has been started with the other. The reason is that some patients develop a sudden fall of blood pressure that may be sufficient to cause syncope or other complications. Volume (and sodium) depletion seem to be among several probable causative factors.
b. Option b is incorrect. The effects of ACE inhibitors (or ARBs) and thiazides on renal handling of potassium are the opposite of one another, not synergistic. ACE inhibitors tend to elevate serum potassium levels (in part, by lowering aldosterone levels); the thiazides (and loop diuretics, e.g., furosemide) are potassium-wasting.
c. There is no evidence that adding one of these drugs to therapy with the other can cause acute (or chronic) heart failure C.; indeed, such a combination is often an essential component in managing chronic heart failure. Blood pressure will fall, not rise, and certainly not cause hypertensive crisis D.; and slowed A-V nodal conduction rates E. due to this drug combination do not occur.